Sat | Dec 3, 2016

Dear Doc:Should I leave my husband for him?

Published:Sunday | September 28, 2014 | 12:00 AM

Q. Doctor, I am a married woman in a lot of trouble. I think I still love my husband, but he is not exactly a 'live wire' in bed. I am doubtful if he still loves me.

He only wants sex about once a month, and when we do, everything is over very quickly, then he rolls over and goes to sleep - immediately.

Sometimes, I am so frustrated afterwards that I am reduced to masturbating while he sleeps. He has no idea that I do this.

You will probably not be surprised to hear that I have now met someone. This man is divorced, very handsome, and lively. He is also very complimentary.

He is very different from my husband in bed. He loves my body and goes to great lengths to please me. He says that he adores making me climax - he even has a little vibrator that he keeps in his briefcase, so that he can use it on me.

And most important, he 'lasts' much longer than my husband. He can go on for 30 to 40 minutes - even more if I want him to.

Doctor, what must I do? I know it is wrong to go with this handsome man, but I cannot bear the thought of spending the rest of my life having bad sex with my husband.

A. This is a very dangerous situation. It is quite likely that your husband will soon find out about this man, and then I imagine 'all hell' may break loose!

By the way, you have not told me whether you have any children. If you do, then it would be very difficult for you to end your marriage.

I appreciate that your sex life with your husband is pretty dreadful. May I suggest that maybe you could persuade him to change his ways. Sounds like he has 'premature ejaculation' (PE). If you could urge him to get some treatment for that from a therapist, then maybe he could last for (say) 10 or 15 minutes.

Unfortunately, husbands who are like yours can very rarely be persuaded that there is anything wrong with their sexual performance. They think that they are perfectly normal and that it is quite OK to do what they do in bed.

So I fear that the outlook for your marriage is poor. But I beg you not to be in a rush to leave him. Granted, this new man is very handsome and good in bed, but so far, you don't have any real evidence of what sort of a man he is. He could perhaps be a deceitful rogue who goes around seducing women and breaking their hearts. I hope that is not the case!

As a doctor who has spent a long time doing relationship counselling, my advice to you is that if your marriage is intolerable, then don't risk 'leaping out of the frying pan and into the fire'! Instead, it is generally better to go and live by yourself for six months or so and see how your feelings develop.

A. few months without a sexual partner is often a good idea for people who are in your situation.

Q. Doc, I am a man who occasionally needs Viagra, but I find it difficult to afford.

However, I have a brother who lives in England. He tells me that Viagra pills are 'dirt cheap' over there and he is willing to get his doctor to prescribe some for him, and then post them to me here in Jamaica.

What do you think? Should I do that?

A. Well, it is true that Viagra tablets, under the alternative name of 'sildenafil', are now very cheap in England.

But taking pills which have been prescribed for somebody else is never a good idea. Also, I don't think it is legal to post prescription drugs from England to Jamaica.

Have you actually seen a doctor in your home town? I think you should do so. He can check you out and determine whether there is any medical condition which could be causing your occasional loss of nature. Also, he may perhaps decide that you do not actually need Viagra, but could manage with some other erection-inducing technique. Please see what he says.

Q. I am a 33-year-old divorced woman and I don't have much sex these days. I also have very difficult menses.

My doctor wants to insert a Mirena contraceptive coil into my womb, but I don't really understand why, Doc. I do not need any birth control, because on the occasions when I do have sex, I always have my partner wear a condom.

A. Well, it is clear that your doctor wants you to have a Mirena in order to control your menses rather than a form of contraception.

Mirena is also known as the 'Intra-Uterine System' or 'IUS'. It is like an IUD, but it has a small dose of hormone in it.

The effect of this hormone is to make the menses lighter, though it may take a few cycles before this occurs. Mirena has helped many women with heavy periods.

If you are not sure whether you want to go ahead, talk things over with your doctor.

Q. If I did a vasectomy, would I still ejaculate fluid when I orgasm, Doc?

A. Yes. A man who has had a vasectomy ejaculates fluid exactly as before. And you would not be able to detect any difference in volume.

But after a few weeks, the fluid would not contain any sperms.

Q. I have been advised to try the 'vaginal ring' contraceptive, Doc. But is it very comfortable to have inside the vagina?

Also, couldn't it kind of 'lasso' my partner's penis?

A. The vaginal contraceptive ring is a hormone-containing product. Using it is rather like having the Pill in the vagina. You keep it in for three weeks and then wait a week before putting another one in.

It is definitely not uncomfortable to use, and the man should not be able to feel it. So far, I have not heard of any cases in which the ring has struck a man's organ.

However, the ring can fall out - so you should keep an eye open for that. And please note that, because the vaginal ring contains the same sort of hormones that you would find in the Pill, it carries a small risk of thrombosis (clotting) - especially in women over the age of 35.

Q. Doctor, is it safe for a woman to orgasm more than once in an evening?

A. It is perfectly safe. Many women do this - though not all. So you can quit worrying.

deardoc@gleanerjm.com